Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Jackson, KY

May 25, 2004Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 25, 2004, 5:50 PM EDT for Rowan County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 5:50 PM EDT (21:50 UTC)
Expired
May 25, 2004, 6:15 PM EDT
In force
25 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 252150
SVRJKL
KYC205-252215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
550 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROWAN COUNTY IN KENTUCKY.

* UNTIL 615 PM EDT.

* AT 550 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH
  OF BLUESTONE...OR 4 MILES WEST OF MOREHEAD...MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYS CROSSING AROUND 555 PM EDT.
  CRANSTON AROUND 600 PM EDT.
  TRIPLETT AROUND 605 PM EDT.
  HALDEMAN AROUND 610 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR EASTERN KENTUCKY.

LAT...LON 3821 8363 3808 8347 3829 8318 3844 8337

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:59 AM EDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 25, 11:59 AM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1159 AM EDT TUE MAY 25 2004

.DISCUSSION...

SFC FRONT HAS PUSHED NORTH OF THE OHIO RIVER THIS MORNING. BOTH ILN
AND BNA SOUNDINGS CAME IN WITH JUST ABOUT NO CAPPING. BETTER
INSTABILITY AND MIDLEVEL DRY AIR EVIDENT ON THE BNA
SOUNDING...HOWEVER WITH SHOWER AND THUNDERSTORM ACTIVITY THAT PUSHED
OUT OF OUR SOUTHEASTERN COUNTIES THIS MORNING...SOUNDINGS IN THE
SOUTH MAY BE MORE REPRESENTATIVE OF ILN THAN BNA. NO CONVECTION IS
OCCURRING RIGHT NOW...AS OH VALLEY MCS DISINTEGRATED TOO QUICKLY TO
INITIATE ANY CONVECTION BEFORE ITS DEMISE. UPPER AIR ANALYSIS
REVEALED A S/W FROM LAKE MICH THROUGH THE BOOTHEEL OF MO. IR SAT
PICS SHOWED SECONDARY COMPLEX OF STORMS WEAKENING WITH TIME AS IT
CROSSED THE MS RIVER...HOWEVER A SFC TROUGH IS BEING MORE REFLECTED
ALONG THIS WEAKENING COMPLEX ACCORDING TO MSAS. THIS FEATURE IS
SOMETHING TO WATCH AS IT WILL BE A SUFFICIENT INITIATOR IF IT KEEPS
WORKING ITS WAY EAST. NEW MASS OF STORMS ALREADY STARTING TO FIRE
NEAR THE BOOTHEEL OF MO. UNSTABLE AIR MASS OUT OF HEAD OF THE LIKELY
TRAJECTORY OF THIS COMPLEX...WITH DEWPOINTS IN THE UPPER 60S AND
LOWER 70S. A GOOD...MAINLY UNIDIRECTIONAL WIND PROFILE WILL MAKE
DAMAGING WINDS THE HIGHER THREAT...HOWEVER WITH SOME SLIGHT BACKING
AT THE SFC AND GOOD OVERALL SHEAR PRESENT...SOME SUPERCELLS AND
ISOLATED EMBEDDED QUICK SPIN UP TORNADOES ARE A POSSIBILITY.
FORECAST WELL HANDLED OVERALL AND WILL ONLY MAKE MINOR ADJUSTMENTS
FOR THE THIS AFTERNOON AND TONIGHT. WILL MENTION SEVERE STORMS
POSSIBLE IN ALL ZONES FOR THE REST OF THIS AFTERNOON AND INTO
TONIGHT.

&&

.PREV DISCUSSIONS...

610 AM EDT TUE MAY 25 2004

09Z SFC ANALYSIS SHOWS A WASHED OUT FRONT STRETCHED FROM LOW
PRESSURE LOCATED OVER CENTRAL ILLINOIS DOWN TO NEAR CVG AND ACROSS
TO SOUTHERN WEST VIRGINIA. NORTH OF THIS BOUNDARY DEWPOINTS ARE IN
THE MID 50S WHILE TO THE SOUTH THEY ARE WELL INTO THE MID 60S. RADAR
INDICATES JUST A FEW STRAY SHOWERS AND STORMS REMAIN THROUGH THE
CENTRAL APPALACHIANS FROM THE EARLIER MCS THAT BROUGHT SEVERE
WEATHER TO EAST KENTUCKY LATE LAST EVENING. ALSO ON RADAR THE
REMAINS OF A WEAKENING MEGA-BOW ECHO IS RACING EAST JUST NORTH OF
THE OHIO RIVER. THE LATEST IR SATELLITE LOOP ALSO CONFIRMS THIS
WEAKENING WITH RAPIDLY WARMING CLOUD TOPS EVIDENT.

THE MODELS ARE IN DECENT AGREEMENT ALOFT WITH THE FAST FLOW NORTH OF
A SUBTROPICAL RIDGE AND BELOW A FAIRLY DEEP CLOSED LOW OVER THE
HUDSON BAY. THE JET STREAM WILL BE FUNNELED THROUGH THE OHIO VALLEY
DURING THE FIRST PART OF THE FORECAST PERIOD WITH LITTLE EDDIES OF
SHORTWAVES RIPPLING THROUGH EVERY TWELVE HOURS OR SO. THIS UNSETTLED
PATTERN WILL BE IN PLACE UNTIL FRIDAY WHEN A STRONGER TROUGH MOVING
INTO THE PACIFIC NORTHWEST HELPS BUCKLE THE RIDGE NORTH INTO THE MID
MISSISSIPPI VALLEY AND EVENTUALLY THE OHIO VALLEY FOR THE WEEKEND.
WITH LITTLE DIFFERENCE IN THERE 500 MB PATTERNS...FOLLOWED THE
BETTER RESOLUTION ETA FOR THE ATTEMPTED TIMING OF THESE SHORTWAVES.

SENSIBLE WEATHER WILL FEATURE A STORMY 48 TO 60 HOUR PERIOD AS THE
FRONT FLAPS NEARBY. SFC LOW PRESSURE WAVES WILL RIDE ALONG IT
SHIFTING IT A HUNDRED MILES OR SO SOUTH TODAY THEN BACK NORTH FOR A
TIME BEFORE SETTLING BACK ACROSS KENTUCKY FOR MIDWEEK. IN THE NEAR
TERM...EXPECT THE REMAINS OF THE LARGE BOW MCS TO CONTINUE TO FALL
APART AND COME THROUGH AS MAINLY CLOUDS THIS MORNING. MORE
IMPORTANTLY THIS WILL LIKELY LEAVE BEHIND A WELL-DEFINED OUT FLOW
BOUNDARY THAT SHOULD SERVE AS A FOCUSING MECHANISM FOR CONVECTIVE
DEVELOPMENT DURING THE HEAT OF THE DAY. WITH THE JET STREAM CLOSE
AND A NEARLY UNIDIRECTIONAL WIND PROFILE EXPECTED...DAMAGING WINDS
WILL BE A CONCERN FROM THE STRONGEST STORMS...SIMILAR TO LAST
EVENING. FLASH FLOODING CAN NOT BE RULED OUT AS WELL SINCE THE PWS
WILL BE IN THE INCH AN A HALF RANGE AND TRAINING IS POSSIBLE.
DEPENDING ON HOW THESE ORGANIZED STORMS DEVELOP THEY COULD LAST INTO
THE OVERNIGHT. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL
OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS THE FRONT SETTLES THROUGH
EAST KENTUCKY. RIDGING ALOFT AND A PUSH OF DRIER AIR INTO THE OHIO
VALLEY WILL MAKE FOR A LESSER CHANCE OF CONVECTION FOR THE END OF
THE WEEK AND INTO THE WEEKEND.

MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR
LOWS TO DROP ENOUGH FOR THE COLD POOL RAINS BEHIND ANY ORGANIZED
THUNDERSTORMS THAT DEVELOP OR MOVE THROUGH EAST KENTUCKY. FOR POPS
...AGREED WITH THE TREND IN THE GFS...JUST WENT A BIT HIGHER TODAY
AND NOT QUITE SO HIGH FOR WEDNESDAY AND WEDNESDAY NIGHT.

AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA
FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE
MAXES SIGNIFICANTLY AS THE RAW MET NUMBERS WERE OVERPLAYING THE
COOLING EFFECT OF ITS FORECASTED SHOWERS AND THUNDERSTORMS...
ESPECIALLY WEDNESDAY. WENT MAINLY WITH A PERSISTENT FORECAST FOR
HIGHS TODAY AND A BIT COOLER WEDNESDAY...WITH MORE PCPN EXPECTED.
FOR LOWS...TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS
TONIGHT AND ESPECIALLY WEDNESDAY NIGHT. THE REST OF THE FORECAST WAS
IN EXCELLENT SHAPE AND JUST HAD TO NUDGE IT ONE WAY OR ANOTHER TO
BETTER MATCH THE LATEST FORECAST THOUGHTS INCLUDING MODEL...HPC AND
NDFD CONSENSUS.

&&

623 PM EDT MON MAY 24 2004

FRONTAL BOUNDARY CURRENTLY STRETCHED ACROSS OUR NORTHERN
COUNTIES...WITH SFC TROUGH OUT AHEAD OF IT INITIATING A LINE OF
CONVECTION ALL THE WAY BACK THROUGH KENTUCKY. SOME CELLS HAVE TAKEN
ADVANTAGE OF GOOD WIND PROFILE AND REACHED SEVERE LIMITS. EXPECT
FRONTAL BOUNDARY TO LIFT BACK NORTH TONIGHT...AS MID LEVEL TROUGH
SWINGS PLAINS LOW PRESSURE NORTHEAST. SHOULD SEE A LULL IN ACTIVITY
WITH THE SUN SETTING. EXPECT LARGE COMPLEX OF STORMS TO BE ONGOING
TOMORROW MORNING. HAVE GONE OPTIMISTIC WITH HIGHS TOMORROW...HOWEVER
CIRRUS SHIELD COULD POTENTIAL KILL TEMPERATURES. 18Z META FORECAST
SOUNDINGS SHOWING A MORE WET ADIABATIC ATMOSPHERE TOMORROW. TRAINING
CELLS COULD BE A PROBLEM WITH PARALLEL FLOW AND HIGH PWS. WIND
PROFILE LOOKS COMPARABLE TO TODAYS...HOWEVER INSTABILITY COULD BE
SQUASHED WITH TOO MUCH AFOREMENTIONED CIRRUS BLOWOFF. HAVE INCLUDED
A GRADIENT OF POPS...WITH 50 IN THE NORTH CLOSEST TO MCS PATH AND 30
IN THE SOUTH. FRONTAL BOUNDARY PUSHES THROUGH WEDNESDAY INTO
THURSDAY...WITH STILL STRONG PROGGED UPPER LEVEL SUPPORT.
WEDNESDAYS WIND PROFILE LOOKS THE STRONGEST...BUT AGAIN INSTABILITY
WILL BE A LIMITING FACTOR WITH ALL OF THE CLOUD COVER. MORE HEAVY
RAINERS ARE POSSIBLE WITH GOOD DIVERGENCE ADVERTISED AND PARALLEL
FLOW.

.EXTENDED...DEEPENING WESTERN TROUGH WILL EJECT A 5H BAJA LOW
NORTHEAST INTO PLAINS...WHERE IT DAMPENS INTO A S/W. THIS WILL BE
ENOUGH TO LIFT FRONT BACK TO THE NORTH ON FRIDAY. WARM SECTOR
AIRMASS WILL BE IN PLACE ONCE AGAIN FOR THE WEEKEND...WITH AFTERNOON
AND EVENING SCATTERED CONVECTION POSSIBLE. MEANWHILE DEEPENING
WESTERN TROUGH WILL INITIATE ANOTHER RATHER DEEP LOW PRESSURE SYSTEM
WHICH WILL PUSH A COLD FRONT CLOSER TO THE AREA BY MEMORIAL DAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GEOGERIAN
Hazardous weather outlook, May 25, 5:02 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
502 AM EDT TUE MAY 25 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261000-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
502 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AS A FRONT
REMAINS NORTH OF THE AREA AND MOISTURE CONTINUES TO BE PUMPED INTO
THE REGION. THE FAST JET STREAM NEARBY WILL MAKE DAMAGING WINDS THE
MAIN SEVERE THREAT. DUE TO THE WELL ORGANIZED NATURE OF THE LARGE
STORM CLUSTERS THAT ARE EXPECTED TO AFFECT THE OHIO VALLEY TODAY...
THE SEVERE THREAT WILL LAST WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ORGANIZED...STRONG TO SEVERE...THUNDERSTORMS ARE ALSO POSSIBLE
WEDNESDAY INTO THURSDAY AS THE FRONT WAVES THROUGH THE AREA. FOR THE
REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:17 PM EDTSevere Thunderstorm WarningJKLEstill43 min
May 24, 9:47 PM EDTSevere Thunderstorm WarningJKLLee, Powell, Wolfe43 min
May 24, 10:18 PM EDTSevere Thunderstorm WarningJKLClay, Leslie57 min
May 24, 10:20 PM EDTSevere Thunderstorm WarningJKLLaurel40 min
May 24, 10:26 PM EDTSevere Thunderstorm WarningJKLBreathitt64 min
May 24, 10:29 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe31 min
May 24, 11:02 PM EDTSevere Thunderstorm WarningJKLKnott, Magoffin58 min
May 24, 11:31 PM EDTSevere Thunderstorm WarningJKLFloyd59 min
May 24, 11:58 PM EDTTornado WarningJKLFloyd32 min
May 25, 12:09 AM EDTSevere Thunderstorm WarningJKLPike81 min
May 25, 12:23 AM EDTSevere Thunderstorm WarningJKLLetcher52 min
May 25, 6:10 PM EDTSevere Thunderstorm WarningJKLElliott50 min
May 25, 6:15 PM EDTSevere Thunderstorm WarningJKLRowan30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.